Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 224, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2011, 4:13 PM EDT for Richland County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 31, 2011, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Richland County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:45 PM EDT | TSTM WND DMG | Columbia, SC | TREES DOWN NEAR HEYWARD AND PICKENS STS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3111 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445 WUUS52 KCAE 312013 SVRCAE SCC079-312100- /O.NEW.KCAE.SV.W.0224.110731T2013Z-110731T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 413 PM EDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 500 PM EDT * AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT JACKSON...OR 6 MILES SOUTHEAST OF FOREST ACRES...AND MOVING NORTHEAST AT 10 MPH. * SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT JACKSON... WOODFIELDS...FOREST ACRES AND ARCADIA LAKES PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2. && LAT...LON 3400 8067 3385 8082 3396 8103 3413 8091 TIME...MOT...LOC 2013Z 296DEG 9KT 3396 8087 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SUN JUL 31 2011
.SYNOPSIS...
THE UPPER-LEVEL RIDGE WILL WEAKEN AS A WEAK FRONT MOVES SOUTHWARD
INTO THE AREA TODAY. THE FRONT WILL LINGER IN THE AREA TONIGHT AND
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK BOUNDARY MOVING INTO THE FORECAST AREA HAS BEGUN TO TRIGGER
SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND NORTHERN MIDLANDS.
EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS WITH A
SLOW PROGRESSION SOUTHWARD. CONCERN WITH THE SHOWERS AND
THUNDERSTORMS IS THE POTENTIAL FOR HEAVY DOWNPOURS AS PWAT VALUES
REMAIN IN EXCESS OF 2 INCHES. CONVECTION WILL SLOWLY DISSIPATE
OVERNIGHT...HOWEVER MERGING OUTFLOWS COULD KEEP SOME THUNDER GOING
INTO THE EARLY MORNING HOURS. WITH EXTENSIVE CLOUD COVER OVERNIGHT
FROM CONVECTIVE DEBRIS AND HIGH MOISTURE VALUES LINGERING
TEMPERATURES WILL ONLY DROP INTO THE MIDDLE TO UPPER 70S FOR MOST
LOCATIONS.
WILL LEAVE HEAT ADVISORY IN PLACE THROUGH 7PM AS TEMPERATURES ARE IN
THE MID 90S AND HEAT INDEX VALUES ARE IN THE 105 TO 100 DEGREE
RANGE. SHOWERS AND THUNDERSTORMS WILL PROVED SOME RELIEF TO A FEW
AREAS...BUT UNTIL PRECIP BECOMES MORE WIDESPREAD WILL LEAVE THE HEAT
ADVISORY AS IS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE NAM AND GFS SHOW THE WEAK BOUNDARY/TROUGH REMAINING IN THE FORECAST
AREA MONDAY WITH AIR MASS MODERATELY UNSTABLE. BUT DEEPER MOISTURE
APPEARS TO SHIFT SOUTH AND EAST OF THE AREA. LATEST GUIDANCE
SUGGEST LOWER POPS ESPECIALLY AFTER 18Z AS MOISTURE BECOMES QUITE
SHALLOW. WILL CUT POPS BACK ON MONDAY WITH BEST CHANCE ACROSS
SOUTHEAST MIDLANDS/CSRA. CUT POPS AFTER 00Z TUESDAY TO LESS THAN
15 PERCENT AS MOISTURE CONTINUES TO DECREASE AND TRIGGER LACKING
FOR CONVECTION. SUBSIDENCE ON TUESDAY AND TEMPERATURES LIKELY TO
RISE TO AROUND 100...MODELS CONSISTENT ON THIS TREND. GUIDANCE
CONSENSUS FOR THE TEMPERATURE FORECAST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE GFS CONTINUED TO SHOW RELATIVELY DRY AIR OVER THE AREA THROUGH
THURSDAY WITH UPPER RIDGING DOMINATING. MOISTURE APPEARED TO
INCREASE WITH A SURFACE TROUGH FOR FRIDAY AND SATURDAY. THE GFS
ENSEMBLE MEANS SUPPORTED SLIGHT CHANCE POPS THROUGH THURSDAY WITH
CHANCE POPS FRIDAY AND SATURDAY. THE GUIDANCE INDICATED ABOVE
NORMAL TEMPERATURES DURING MUCH OF THE PERIOD.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS FOR MUSH OF THE PERIOD...WITH MVFR POSSIBLE IN
CONVECTION AND EARLY MORNING FOG. WEAK BOUNDARY MOVING INTO THE
REGION WILL TRIGGER SHOWERS AND THUNDERSTORMS INTO TONIGHT. HAVE
INCLUDED TEMPO FOR THUNDERSTORMS AT CAE/CUB/OGB WHERE CONFIDENCE IS
HIGHER AND REMAINED WITH CB FOR AGS/DNL. CONVECTION WILL SLOWLY
DISSIPATE THIS EVENING/OVERNIGHT WITH FOG BEING THE NEXT CONCERN.
WITH SHOWERS AND THUNDERSTORMS ANTICIPATED AND HIGH DEWPOINTS ACROSS
THE AREA THERE WILL BE POTENTIAL FOR EARLY MORNING FOG...HAVE
INCLUDED MVFR FOG AROUND SUNRISE AND WILL ADJUST WITH UPCOMING
ISSUANCES.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED MONDAY THROUGH FRIDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ016-018-022-
025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ063>065-077.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jul 31, 3:03 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 303 AM EDT SUN JUL 31 2011 GAZ063>065-077-SCZ016-018-022-025>031-035>038-041-010715- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-MCCORMICK-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 303 AM EDT SUN JUL 31 2011 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. HEAT ADVISORY. ALSO...THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THE AFTERNOONS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-SCZ015-020-021-010715- LINCOLN-LANCASTER-NEWBERRY-FAIRFIELD- 303 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND THIS EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. HEAVY RAIN WITH SOME OF THE THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT ADVISORIES MAY BE NEEDED DURING THE AFTERNOONS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 3:12 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT SUN JUL 31 2011
SCZ022-029-031-312015-
KERSHAW-LEE-SUMTER-
312 PM EDT SUN JUL 31 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 415 PM EDT...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTHWEST OF OAKLAND...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...MILLWOOD AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3409 8019 3383 8045 3400 8064 3401 8063
3403 8061 3404 8060 3408 8064 3410 8061
3408 8070 3407 8072 3408 8073 3424 8058
TIME...MOT...LOC 1911Z 308DEG 13KT 3410 8055Special weather statement, Jul 31, 3:50 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 350 PM EDT SUN JUL 31 2011 SCZ027-028-312030- LEXINGTON-RICHLAND- 350 PM EDT SUN JUL 31 2011 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND RICHLAND COUNTIES THROUGH 430 PM EDT... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR WEST COLUMBIA...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...FOREST ACRES...OAK GROVE...PINE RIDGE...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... PEA SIZE HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3417 8097 3391 8077 3388 8112 3404 8121 TIME...MOT...LOC 1950Z 247DEG 12KT 3400 8106
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:57 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 8 more | 15 hr |
| Jul 31, 3:12 PM EDT | Special Weather Statement | CAE | Sumter | 63 min |
| Jul 31, 3:50 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 31, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 36 min |
| Jul 31, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| Jul 31, 5:47 PM EDT | Flash Flood Warning | CAE | Fairfield | 118 min |
| Jul 31, 6:08 PM EDT | Areal Flood Advisory | CAE | Aiken | 112 min |
| Jul 31, 6:32 PM EDT | Special Weather Statement | CAE | Lexington | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.